Format

Send to

Choose Destination
J Intern Med. 1996 Oct;240(4):249-51.

Severe hyperkalaemia induced by trimethoprim in combination with an angiotensin-converting enzyme inhibitor in a patient with transplanted lungs.

Author information

1
Department of Anaesthesia, Rikshospitalet, Oslo, Norway.

Abstract

A 40-year-old woman with transplanted lungs developed life threatening hyperkalaemia (6.8 mmol L-1) during high dose treatment with trimethoprim-sulfamethoxazole for Pneumocystis carinii pneumonia. Trimethoprim has an amiloride-like effect on the distal nephron and may thus induce hyperkalaemia, particularly if other contributing factors coexist. The present patient was also treated with the angiotensin-converting enzyme (ACE) inhibitor enalapril, and the combination of ACE-inhibition and potassium-sparing diuretics is known to induce hyperkalaemia. Hyperkalaemia was probably induced by the combination of ACE-inhibitor and trimethoprim, and this combination may be as dangerous as the combination of ACE-inhibitors with other potassium-sparing diuretics.

PMID:
8918517
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center